I had a patient on hospice last night that was receiving 0.5 mg Lorazepam and 15 mg morphine. The patient began moaning between each breath so we gave her another dose of 0.5 mg Lorazepam and 15 mg of morphine an hour later, as well as repositioned her on her side as she is a bigger lady so the lungs could expand more.
About an hour into my shift this patient continued to moan between each breath, increasing in frequency, so I called Hospice. Hospice said to continue what I was doing every hour and that they would send out a nurse. The nurse came out, evaluated the patient, and decided to continue this 15 mg of morphine every hour and bump up lorazepam to 1 mg every hour (given together diluted in water and placed slowly in the cheek).
I asked the hospice nurse if there was a limit to how much morphine should be administered on my shift, however, the hospice nurse said that the resident needs it. In total I ended up probably giving 120 mg of morphine and approximately 6 mg of lorazepam (8 hour shift). The resident was on comfort cares and has been declining over the past few weeks, and especially has been declining over the past few days. The family was there and accepting of her passing away within the next day or so.
However, at the end of my shift we repositioned the patient went into this anoxic like state while moaning much louder than before. I'm guessing this is a sign of overdose and am concerned that hospice lead me down the wrong path.
Any comments would be great...
Disregard original post. I posted it without noticing that it was about a hospice patient.
Last edit by Guy in Babyland on Sep 15, '13